Alert archive / Missouri / Dense Fog Advisories in 2021

Dense Fog Advisory 5, NWS St. Louis, MO

March 16, 202124 counties in Missouri; 17 counties in Illinois

NWS St. Louis, MO issued this dense fog advisory at Mar 16, 2021, 12:58 AM CDT for 24 counties in Missouri; 17 counties in Illinois. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2021, 12:58 AM CDT (05:58 UTC)
Expired
Mar 16, 2021, 10:00 AM CDT
In force
9 hr
Issued by
NWS St. Louis, MO
All 41 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Saint Charles County, MO, Saint Louis County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 33 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS73 KLSX 160558
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
1258 AM CDT Tue Mar 16 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072-073-161400-
/O.NEW.KLSX.FG.Y.0005.210316T0600Z-210316T1400Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Jefferson MO-Jersey IL-Knox MO-Lewis MO-
Lincoln MO-Macoupin IL-Madison IL-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Saint Charles MO-Saint Clair-
Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO-
Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Fulton, 
Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, 
Pittsfield, Quincy, Saint Charles, Saint Louis, Salem, Sparta, 
Sullivan, Union, Vandalia, and Washington
1258 AM CDT Tue Mar 16 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Central, east central and northeast Missouri, as well 
  as southwest and west central Illinois.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

BRC
2 follow-up statements
000 
WWUS73 KLSX 160855
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
355 AM CDT Tue Mar 16 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072-073-161500-
/O.EXT.KLSX.FG.Y.0005.000000T0000Z-210316T1500Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Jefferson MO-Jersey IL-Knox MO-Lewis MO-
Lincoln MO-Macoupin IL-Madison IL-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Saint Charles MO-Saint Clair-
Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO-
Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Fulton, 
Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, 
Pittsfield, Quincy, Saint Charles, Saint Louis, Salem, Sparta, 
Sullivan, Union, Vandalia, and Washington
355 AM CDT Tue Mar 16 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Central, east central and northeast Missouri, as well 
  as southwest and west central Illinois.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

BRC
451 
WWUS73 KLSX 161513
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
1013 AM CDT Tue Mar 16 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072-073-161615-
/O.EXP.KLSX.FG.Y.0005.000000T0000Z-210316T1500Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Jefferson MO-Jersey IL-Knox MO-Lewis MO-
Lincoln MO-Macoupin IL-Madison IL-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Saint Charles MO-Saint Clair-
Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO-
Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Fulton, 
Hannibal, Jefferson City, Litchfield, Mexico, Mount Sterling, 
Pittsfield, Quincy, Saint Charles, Saint Louis, Salem, Sparta, 
Sullivan, Union, Vandalia, and Washington
1013 AM CDT Tue Mar 16 2021

...DENSE FOG ADVISORY HAS EXPIRED...

The dense fog advisory has been allowed to expire as the 
visibilities have improved to around 1 mile or better across most
of the area and will continue to improve as the fog gradually 
dissipates late this morning.

$$

GKS

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this dense fog advisory went out at Mar 16, 12:38 AM CDT, 20 minutes earlier.

Area forecast discussion, Mar 16, 12:38 AM CDT, 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1238 AM CDT Tue Mar 16 2021

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 226 PM CDT Mon Mar 15 2021

A negatively tilted shortwave trough over northeastern KS will
move northeastward through northern MO tonight and steepen lapse
rates over parts of our area this evening with cold mid level
temperatures within the trough. Isolated convection has begun to
develop over southwestern MO near a warm front which extends from
a surface low over central KS east-southeast into KY. The
atmosphere has destabilized south of this warm front due to
daytime heating where the sky has cleared out. Latest CAMs have
this convection moving northeastward into central MO late this
afternoon, then east-northeastward into east central MO and
southwest IL this evening. Although the stratus cloud deck has
hindered the diurnal heating north of the warm front, lessening
the instability, there still may be at least small hail from
storms in parts of central and east central MO late this afternoon
and early this evening with a relatively low freezing level.
Could not also rule out a short lived, weak tornado in central MO
with strong low-mid level wind shear if there is sufficient
surface based instability to generate a low topped supercell. The
convection should weaken and shift east-northeast of our forecast
area around midnight. There will likely be patchy fog late
tonight and early Tuesday morning across parts of northeast and
central MO and west central IL with a moist surface/boundary layer
along with weak winds.

GKS

.LONG TERM...  (Wednesday through Next Monday)
Issued at 226 PM CDT Mon Mar 15 2021

An upper level low over CA this afternoon will move eastward into
the Central and Southern Plains on Wednesday with an associated
surface low ahead of it. Showers and scattered storms will spread
east-northeastward into our forecast area on Wednesday as upper
level divergence increases over the region ahead of the upper low,
and as a south-southwesterly low level jet ahead of the
approaching 850 mb low brings increasing low level moisture into
our area. The surface low will likely move east-northeastward
through STL or just south of STL Wednesday night. There may be a
potential of severe storms Wednesday afternoon and evening across
southeast MO and southwest IL ahead of the surface low and
trailing cold front. The CIPS Analogs show the highest probability
of severe storms should be south of our forecast area where
instability should be more favorable. Rain will linger on Thursday
in the deformation area west of the track of the upper level low
and on the northwest side of the surface low. The rain should
shift east of the forecast area by late Thursday evening with
colder temperatures, closer to more normal values Thursday night
as a surface ridge builds into the area from the Great Lakes
region. A warming trend can be expected this weekend as the
surface wind becomes southerly as the surface ridge shifts well
east of the region. Highs on Sunday should be about 5 to 10
degrees above normal.

GKS

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1234 AM CDT Tue Mar 16 2021

Low stratus and fog is expected to dominate all the terminals
overnight into mid-morning on Tuesday resulting in LIFR flight
conditions. The main unknown is how low the visibility will be
reduced in the fog, and feel pretty confident that KUIN and KCOU
will drop to at least 1/2SM if not 1/4SM. Flight conditions will
gradually improve to IFR from mid-late morning on Tuesday. On
Tuesday afternoon, I think KCOU and the St. Louis terminals will see
continued improvement to MVFR and by mid-late afternoon VFR. KUIN
will be slower to improve, but I think they will see MVFR flight
conditions by mid-late afternoon and remain there into the evening.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 9 AM CDT this morning for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO-Shelby MO-Warren MO-Washington MO.

IL...Dense Fog Advisory until 9 AM CDT this morning for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 15, 10:10 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1010 PM CDT Mon Mar 15 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170315-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
1010 PM CDT Mon Mar 15 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms the remainder of this
evening. Areas of dense fog are possible overnight through early
Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Wednesday and Wednesday night.
A few storms may be severe in southeast Missouri and southwest
Illinois Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Glass

In the hours before

Local storm report, Mar 15, 8:09 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
809 PM CDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             CALIFORNIA              38.63N 92.57W
03/15/2021  E0.50 INCH       MONITEAU           MO   TRAINED SPOTTER

            PEA-SIZED AND SLIGHTLY LARGER MIXED IN,
            ESTIMATED BY TRAINED SPOTTER.

&&

MRB
Local storm report, Mar 15, 8:15 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
815 PM CDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             1 N CALIFORNIA          38.65N 92.57W
03/15/2021  M0.25 INCH       MONITEAU           MO   TRAINED SPOTTER

            REPORTED VIA TWITTER.

&&

MRB
Local storm report, Mar 15, 8:18 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
818 PM CDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             2 N CENTERTOWN          38.65N 92.42W
03/15/2021  U0.50 INCH       COLE               MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MRB
Local storm report, Mar 15, 8:47 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
847 PM CDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 NNE CALIFORNIA        38.64N 92.56W
03/15/2021  E0.25 INCH       MONITEAU           MO   PUBLIC

&&

MRB
Local storm report, Mar 15, 8:58 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 PM CDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             1 SE HARTSBURG          38.69N 92.30W
03/15/2021  U0.50 INCH       BOONE              MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MRB
Local storm report, Mar 15, 9:40 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
940 PM CDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             VANDALIA                38.98N 89.10W
03/15/2021  E0.25 INCH       FAYETTE            IL   TRAINED SPOTTER

            LASTED FOR ABOUT 10 MINUTES BEFORE ENDING,
            ALSO REPORTED FREQUENT LIGHTNING AND HEAVY
            RAIN.

&&

MRB

Nearby

Dense Fog Advisories in Missouri, 2021Dense Fog Advisories in Illinois, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.